Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 15, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 17, 2004, 4:34 PM EDT for Randolph County, West Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 4:34 PM EDT (20:34 UTC)
- Expired
- May 17, 2004, 5:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 171 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 172034
SVRRLX
WVC083-172115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
434 PM EDT MON MAY 17 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RANDOLPH COUNTY IN WEST VIRGINIA...
* UNTIL 515 PM EDT...
* AT 426 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 4 MILES SOUTH OF DAILEY...OR ABOUT 13 MILES SOUTH OF
ELKINS...MOVING NORTH AT 10 MPH.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE...BEVERLY...ELKINS AND
FILES CREEK.
--CALL TO ACTION-- IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3869 7982 3866 7998 3895 8004 3896 7989
3905 7987 3901 7983 3879 7981
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:00 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 17, 3:00 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT MON MAY 17 2004 .UPDATE FOR DISCUSSION... 300 PM EDT MON MAY 17 2004 THROUGH WEDNESDAY... GENERALLY A SUMMER LIKE REGIME WITH HIGH PRESSURE ANCHORED OFF THE EAST COAST AND WARM MOIST SOUTHERLY FLOW AROUND THE WEST SIDE OF THE HIGH THROUGH OUR REGION. THIS LEADS TO TYPICAL SCATTERED AFTERNOON THUNDERSTORMS. MODELS AGREE ON A COLD FRONT THAT JUST DIPS INTO OUR FAR NORTHERN AREAS LATER TUESDAY NIGHT AND EARLY WEDNESDAY BEFORE LIFTING QUICKLY BACK NORTH ON WEDNESDAY. EXPECT THUNDERSTORM COMPLEXES ALONG THE FRONT...WHICH MAY RIDE ALONG THE NORTHERN PORTIONS OF OUR CWA. THUS...HIGH POPS ACROSS THE NORTH TUESDAY NIGHT AND WEDNESDAY MORNING...OTHERWISE...MORE DIURNAL ACTIVITY ACROSS THE CENTRAL AND ESPECIALLY THE SOUTH. A BLEND IN TEMPERATURE GUIDANCE IS USED AGAIN AS THE MAV IS TOO COOL ON MAXES. WEDNESDAY NIGHT THROUGH MONDAY... WITH THE TROUGH DIGGING IN THE WEST AND THE RIDGING ACROSS OUR REGION AFTER THE FRONT WASHES OUT/PUSHES NORTH AND REMAINS TO THE NORTH...WE WILL RETURN TO THE DIURNAL RAIN PATTERN THROUGH THE PERIOD. TEMPERATURES HAVE BEEN RAISED AS THE GUIDANCE LAST WEEK WITH THIS PATTERN WAS TOO LOW SO HIGHS WELL INTO THE 80S IN THE LOW LANDS SHOULD BE THE RULE. JV/AAR && .PREVIOUS DISCUSSION... 408 AM EDT MON MAY 17 2004 .SHORT TERM...THROUGH TUESDAY. LOOKS LIKE CONVECTION WILL BE MAINLY DIURNAL TODAY IN ABSENCE OF ANY APPRECIABLE TRIGGER MECHANISMS SAVE OLD SURFACE FRONT. DID ALLOW CHANCE ANY TIME TODAY ESPECIALLY ALONG AND SOUTH OF WHERE WHAT IS LEFT OF THE FRONT IS THIS MORNING. FRONT MOVES NORTH OF THE AREA BY LATE TODAY AS SOUTHWEST STRENGTHENS A BIT. THIS INCREASE IN SHEAR COULD LEAD TO SOME ORGANIZATION OF THUNDERSTORMS WITH SOME ROTATION...BUT CONCERNED THERE IS NOT MUCH OF A FRONT LEFT TO PROVIDE THE SURFACE SURFACE WIND DISCONTINUITY NEEDED TO ENHANCE SHEAR/ROTATION. ACTIVITY SHOULD DIE DOWN WITH SUNSET. AREAS OF DENSE FOG THIS MORNING WILL NOT BE AS MUCH OF A FACTOR TONIGHT. MORE DAYTIME HEATING THAN YESTERDAY MEANS FOG WILL TAKE LONGER TO FORM...AND INCREASED FLOW SHOULD PREVENT FOG FROM GETTING AS DENSE IN MANY AREAS. ANOTHER DIURNAL CONVECTION DAY APPEARS ON TAP FOR TUESDAY. MOISTURE FIELDS AND UPPER DIVERGENCE FIELDS SUGGESTS THERE COULD ACTUALLY BE A MIN ZONE BETWEEN CONVECTION OVER SOUTHERN AND MOUNTAIN ZONES...AND CONVECTION CLOSER TO AND ALONG A NEW COLD FRONT APPROACHING FROM THE NORTHWEST. AS SUCH...CONVECTION ASSOCIATED WITH THIS FRONT SHOULD NOT REACH NORTHWEST ZONES UNTIL THE END OF THE DAY TUESDAY OR FIRST THING TUESDAY EVENING. LEANED TOWARD HIGHER NUMBERS TODAY AND TUESDAY AND LOWER NUMBERS TONIGHT. LEANED LOW ON POPS. .LONG TERM...TUESDAY NIGHT ON. 00Z NCEP CHAIN IN GOOD AGREEMENT WITH ETA FALLING BACK IN LINE KEEPING FRONT N OF M/D LINE UNTIL TUES NGT. INGREDIENTS COMING TOGETHER FOR A LINE OF TRW+ ROLLING THROUGH A CKB-PKB-UNI LINE DURING THE EVENING. ATMOSPHERE REMAINS BUOYANT AS LFCS PROGGED NR 5KFT...IN ADDITION TO CINH LESS THAN 27 J/KG. H2 DIVERGENCE AND BAROCLINIC ZONE PROVIDE THE NECESSARY TRIGGER...SO INCREASED POPS TUES NGT TO LKLY OVER NWRN AND NRN SECTIONS OF CWA. BOUNDARY MOVES SLOWLY S DURING THE NIGHT...SO NOT IDEAL TIME OF PASSAGE TO SUPPORT SVR WX THREAT AFT 04Z. PROPAGATION VECTORS LESS THAN 20KTS AND PWATS TOPPING OUT NEAR 1.5 SIGNIFY HEAVY RAINFALL FROM SLOW MOVING THUNDERSTORMS AS THE MAIN CONCERN. FRONT WASHES OUT DURING THE DAY WEDNESDAY THEN REAPPEARS ALONG LAKE ERIE IN THE EVENING. ONGOING BOUNDARIES GOVERN LOCATION OF TRW DURING THE DAY...BUT WITH SFC CONVERGENCE AND AMPLE MOISTURE A GOOD CHANCE OF WET WX PERSISTS...ESPECIALLY ALONG DWU TO CRW CORRIDOR. REST OF THE FORECAST MARKED BY DIURNALLY DRIVEN RW/TRW AS WE REMAIN ON THE PERIPHERY OF H5 ANTICYCLONE...PLACING US IN THE RING OF FIRE ZONE. NO SIGN OF THE LONG WAVE PATTERN CHANGING AS THE MONTH OF MAY CONTINUES TO BE SUMMARIZED BY AFTN AND EVENING RW/TRW EACH DAY. TRM/29 && .AVIATION... 300 PM EDT MON MAY 17 2004 SUMMER LIKE ATMOSPHERE THIS AFTERNOON THROUGH THE DAY TUESDAY. VFR CONDITIONS DURING THE DAY TIME...EXCEPT IN SCATTERED MAINLY AFTERNOON THUNDERSTORMS. AT NIGHT SOME MVFR TO IFR CONDITIONS IN FOG BETWEEN 06Z AND 12Z...ESPECIALLY AT EKN. JMV && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE. &&
Hazardous weather outlook, May 17, 3:10 AM EDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 310 AM EDT MON MAY 17 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-180900- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 310 AM EDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... A COLD FRONT DROPS SOUTH TUESDAY AFTERNOON...WHILE AHEAD OF IT THE AIR REMAINS UNSTABLE...SPELLING A SLIGHT RISK OF SEVERE WEATHER ALONG AND NORTH OF A LINE FROM CLARKSBURG TO ATHENS. THE PRIMARY THREAT FROM THUNDERSTORMS WILL BE DAMAGING WINDS AND HEAVY RAINFALL. SLOW MOVING THUNDERSTORMS CONTINUE DURING THE DAY WEDNESDAY AS THE FRONT BECOMES STATIONARY. GIVEN THE TROPICAL CHARACTERISTICS OF OUR ATMOSPHERE...DOWNPOURS ARE POSSIBLE WITH ANY STORM. 29
In the hours before
Special weather statement, May 17, 1:16 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 116 PM EDT MON MAY 17 2004 KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>016-024>027- 033>037-171815- BOONE WV-BOYD KY-BUCHANAN VA-CABELL WV-CARTER KY-CLAY WV- DICKENSON VA-FAYETTE WV-GALLIA OH-GREENUP KY-JACKSON WV-JACKSON OH- KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LINCOLN WV-LOGAN WV-MASON WV- MCDOWELL WV-MINGO WV-NICHOLAS WV-PUTNAM WV-RALEIGH WV-ROANE WV- WAYNE WV-WYOMING WV- INCLUDING THE CITIES OF...ASHLAND...BECKLEY...CHARLESTON...CLAY... CLINTWOOD...FAYETTEVILLE...GALLIPOLIS...GRAYSON...GREENUP...GRUNDY... HAMLIN...HUNTINGTON...IRONTON...JACKSON...LOGAN...LOUISA...MADISON... PINEVILLE...POINT PLEASANT...RIPLEY...SPENCER...SUMMERSVILLE... WAYNE...WELCH...WILLIAMSON AND WINFIELD 116 PM EDT MON MAY 17 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1 OCLOCK...SEVERAL SMALL SHOWERS AND THUNDERSTORMS WERE FORMING ACROSS NORTHEAST KENTUCKY...SOUTHERN WEST VIRGINIA...AND SOUTHWEST VIRGINIA. THE RAIN WAS MOVING TOWARD THE NORTHEAST AT ABOUT 20 MPH. IN THE MORE HUMID AIR...ANY AFTERNOON SHOWER OR THUNDERSTORMS COULD CONTAIN A BRIEF DOWNPOUR...WITH ISOLATED AMOUNTS NEAR AN INCH. MOTORISTS NEED TO SLOW DOWN...IF ENCOUNTERING ANY HEAVY RAIN. IN THE THUNDERSTORMS...SMALL HAIL AND GUSTY WINDS ARE POSSIBLE. IF OUTDOORS THIS AFTERNOON...KEEP AN EYE ON THE SKY. SEEK SHELTER INDOORS...IF LIGHTNING IS SEEN...OR THUNDER IS HEARD. KTB
Special weather statement, May 17, 3:31 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 331 PM EDT MON MAY 17 2004 WVZ006-007-014-015-035-036-172000- CABELL WV-FAYETTE WV-KANAWHA WV-MASON WV-PUTNAM WV-RALEIGH WV- INCLUDING THE CITIES OF...BECKLEY...CHARLESTON...FAYETTEVILLE... HUNTINGTON...POINT PLEASANT AND WINFIELD 331 PM EDT MON MAY 17 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 3:30 PM...SMALL SHOWERS AND THUNDERSTORMS WERE FORMING IN CABELL COUNTY...NEAR BARKER RIDGE...PLUS BETWEEN BARBOURSVILLE AND MILTON. THIS SMALL CLUSTER OF SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST TOWARD BUFFALO...FRAZIER BOTTOM...WINFIELD...AND HURRICANE OF PUTNAM COUNTY BETWEEN 3:30 AND 4:15 PM. OTHER STORMS WERE FORMING NORTHWEST OF BECKLEY IN RALEIGH COUNTY. THESE WILL MOVE INTO FAYETTE COUNTY TOWARD 4 OCLOCK. ANY SHOWER COULD CONTAIN A LOCALIZED DOWNPOUR...WITH ISOLATED AMOUNTS NEAR AN INCH. THE STRONGEST THUNDERSTORMS COULD EASILY HAVE SOME SMALL HAIL. KEEP AN EYE ON THE SKY LATE THIS EVENING AND EARLY THIS EVENING. NEW THUNDERSTORMS COULD FORM ELSEWHERE...WHILE EXISTING THUNDERSTORMS COULD WEAKEN. SEEK SHELTER INDOORS...WHEN LIGHTNING IS SEEN OR THUNDER IS HEARD. KTB
Special weather statement, May 17, 3:40 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 340 PM EDT MON MAY 17 2004 WVZ006-007-014-015-035-036-172000- CABELL WV-FAYETTE WV-KANAWHA WV-MASON WV-PUTNAM WV-RALEIGH WV- INCLUDING THE CITIES OF...BECKLEY...CHARLESTON...FAYETTEVILLE... HUNTINGTON...POINT PLEASANT AND WINFIELD 331 PM EDT MON MAY 17 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 3:30 PM...SMALL SHOWERS AND THUNDERSTORMS WERE FORMING IN CABELL COUNTY...NEAR BARKER RIDGE...PLUS BETWEEN BARBOURSVILLE AND MILTON. THIS SMALL CLUSTER OF SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST TOWARD BUFFALO...FRAZIER BOTTOM...WINFIELD...AND HURRICANE OF PUTNAM COUNTY BETWEEN 3:30 AND 4:15 PM. OTHER STORMS WERE FORMING NORTHWEST OF BECKLEY IN RALEIGH COUNTY. THESE WILL MOVE INTO FAYETTE COUNTY TOWARD 4 OCLOCK. ANY SHOWER COULD CONTAIN A LOCALIZED DOWNPOUR...WITH ISOLATED AMOUNTS NEAR AN INCH. THE STRONGEST THUNDERSTORMS COULD EASILY HAVE SMALL HAIL. KEEP AN EYE ON THE SKY LATE THIS AFTERNOON AND EARLY THIS EVENING. NEW THUNDERSTORMS COULD FORM ELSEWHERE...WHILE EXISTING THUNDERSTORMS COULD WEAKEN. SEEK SHELTER INDOORS...WHEN LIGHTNING IS SEEN OR THUNDER IS HEARD. KTB
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.